Hail, Chittenden
- When
- July 7, 3:12 PM EST
- Where
- Chittenden County, South Burlington
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.450, -73.220
Nickel size hail reported.
An unseasonably cold upper atmospheric low pressure center slowly drifted across northern New York into Vermont during the afternoon of July 7th. At the surface, a weak cold front moved across a moderately unstable air mass to produce scattered thunderstorms with a few isolated reports of large hail (greater than 3/4 inch diameter).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An unseasonably cold upper atmospheric low pressure center slowly drifted across northern New York into Vermont during the afternoon of July 7th. At the surface, a weak cold front moved across a moderately unstable air mass to produce scattered thunderstorms with a few isolated reports of large hail (greater than 3/4 inch diameter).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 7, 2:43 PM EST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 343 PM EDT TUE JUL 7 2009 .SYNOPSIS... AN UPPER LEVEL LOW PRESSURE SYSTEM LOCATED OVER SOUTHERN ONTARIO WILL MOVE SLOWLY SOUTHEASTWARD OVER THE NEXT FEW DAYS. THIS WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS ACROSS THE NORTH COUNTRY THROUGH WEDNESDAY. THE CHANCE OF SHOWERS WILL DECREASE ON THURSDAY AS THE UPPER LOW WEAKENS AND MOVES AWAY FROM THE REGION. HIGH PRESSURE WILL BRING SUNSHINE AND DRY CONDITIONS ON FRIDAY...BUT THE CHANCE FOR SHOWERS RETURNS FOR THE WEEKEND. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... AS OF 330 PM EDT TUESDAY...NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS FORECAST AREA THIS AFTERNOON. STRONGEST STORMS AT THIS TIME ARE OVER PORTIONS OF THE ADIRONDCAKCKS...MOVING INTO THE CHAMPLAIN VALLEY WHERE INSTABILITY IS GREATEST...ALTHOUGH EVEN THERE IT IS ONLY MARGINAL WITH CAPES 1000-1500 J/KG. DRIVING FORCE BEHIND THE STORMS IS VORT MOVING THRU BASE OF APRCHG UPPER TROUGH AS IT MOVES SEWRD FROM ONTARIO. HAVE LEFT IN MENTION OF SMALL HAIL...GUSTY WINDS AND HEAVY DOWNPOURS FOR THIS EVENING. MARGINALLY SEVERE STORMS POSSIBLE THIS EVENING WITH GREATEST THREAT CONTINUING TO BE HAIL DUE FAVORABLE TEMP PROFILES. ALSO THREAT OF LOCALLY HEAVY RAIN DUE SLOW MOVEMENT OF STORMS. THREAT OF SVR REMAINS HIGHER SOUTH OF FORECAST AREA WHERE WIND FIELD IS STRONGER AND INSTABILITY GREATER. COVERAGE AND INTENSITY OF SHOWERS AND STORMS WILL DECREASE LATER THIS EVENING WITH LOSS OF DAYTIME HEATING AND INSTABILITY...ALBEIT LIMITED. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... AS OF 330 PM EDT TUESDAY...UPPER LOW WILL MOVE SLOWLY SOUTHEAST ACROSS THE FORECAST AREA ON WEDNESDAY...WHILE WEAK ASSOCIATED SURFACE LOW PASSES SOUTH OF THE AREA. DEEP MOISTURE REMAINS IN PLACE THROUGH THE DAY...WHILE SERIES OF VORTS CONTINUE TO ROTATE AROUND THE LOW AND REMNANTS OF DECAYING OCCLUDED FRONT REMAIN OVER THE AREA. BELIEVE MOST AREAS WILL SEE MEASURABLE PCPN DURING WEDNESDAY...THUS CATEGORICAL POPS PREFERRED. CHANCES FOR TSRA NOT ALL THAT GREAT WITH LIMITED INSTABILITY DUE LACK OF SFC HEATING. IF ANY STORMS DO DEVELOP HOWEVER...THERE WOULD BE POTENTIAL FOR SOME SMALL HAIL DUE COOL POOL ALOFT. WIND FIELD VERY WEAK AS WE WILL BE UNDER UPPER LOW. UPPER LOW FINALLY BEGINS TO MOVE OUT OF THE AREA WEDNEASDAY NIGHT THROUGH THURSDAY...RESULTING IN DECREASED CHANCES FOR PRECIPITATION. SHOWERS WEDNESDAY EVENING WILL DIMINISH OVERNIGHT WITH LOSS OF ANY DAYTIME HEATING. MOISTURE CONTINUES TO DIMINISH THURSDAY...BUT SOME UPPER LEVEL TROUGHING AND NW FLOW ALOFT CONTINUE...SO EXPECT CONSIDERABLE CLOUDINESS WITH JUST THE SLIGHT CHC OF A FEW LIGHT SHOWERS. HIGH PRESSURE BRINGS DRY WX TO THE REGION THURSDAY NIGHT. && .LONG TERM /FRIDAY THROUGH TUESDAY/... AS OF 330 PM EDT TUESDAY...START OUT THE EXTENDED DRY AS SURFACE HIGH PRESSURE SLIDES AWAY FROM THE NORTH COUNTRY AND MOVES OFF THE NEW ENGLAND COAST. HOWEVER...THE DRY SPELL WILL BE BRIEF AS ANOTHER UPPER LOW APPROACHES THE REGION FOR THE WEEKEND. THIS UPPER LOW LOOKS TO STAY TO OUR NORTH...BUT WILL BE CLOSE ENOUGH TO KEEP AT LEAST A SLIGHT CHANCE OF SHOWERS IN THE FORECAST THROUGH THE BEGINNING OF NEXT WEEK. ALTHOUGH IT IS DIFFICULT TO TIME ANY VORT MAXES ROTATING AROUND THIS LOW...THE BEST CHANCES FOR SHOWERS APPEARS TO BE SATURDAY AND SATURDAY NIGHT AS A COLD FRONT TRAVERSES ACROSS THE FORECAST AREA. OTHERWISE...STUCK WITH SLIGHT CHANCE TO LOW CHANCE POPS AS THE LOW LINGERS ACROSS EASTERN CANADA INTO MIDWEEK NEXT WEEK. FRIDAY AND SATURDAY WILL BE THE WARMEST DAYS OF THE PERIOD AS 850MB TEMPS REACH 12-15C. TEMPERATURES WILL RETURN TO BELOW NORMAL THEREAFTER AS COOL AIR INFILTRATES ALOFT AND CLOUD COVER LIMITS SOLAR HEATING. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... THROUGH 18Z WEDNESDAY...UNSETTLED WEATHER THROUGH MOST OF THE FIRST 24 HOURS. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS VERMONT AND NORTHERN NEW YORK THROUGH 02Z. THUNDERSTORMS SHOULD MAINLY AFFECT KMPV/KRUT/KSLK THROUGH 22Z...DROPPING THESE SITES TO IFR AT TIMES. OTHERWISE...SHOWERS WILL BRING VISIBILITY AND CEILINGS TO MVFR CONDITIONS. RAIN WILL END AT ALL SITES AFTER 03Z...BUT PLENTY OF LOW LEVEL MOISTURE AROUND WILL KEEP CEILINGS MVFR AT THE VALLEY SITES. FOG WILL DEVELOP AT KSLK AND KMPV BY MIDNIGHT...WITH KMPV DROPPING TO VLIFR AFTER 08Z. ALL FOG WILL LIFT BY 12Z...BUT LOW CLOUDS WILL LINGER AS SCATTERED SHOWERS DEVELOP WEDNESDAY AFTERNOON. WINDS WILL BE LIGHT THROUGH THE PERIOD. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...RJS NEAR TERM...RJS SHORT TERM...RJS LONG TERM...MB AVIATION...MB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 448 AM EDT TUE JUL 7 2009 NYZ026>031-034-035-087-VTZ001>012-016>019-080900- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 448 AM EDT TUE JUL 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE NORTH COUNTRY AFTER NOONTIME TODAY...WITH THE THREAT OF THUNDERSTORMS CONTINUING INTO THE EVENING HOURS. A FEW STORMS MAY BECOME STRONG WITH THE POTENTIAL FOR GUSTY WINDS AND SMALL HAIL. THE GREATEST POTENTIAL FOR STRONG STORMS WILL BE ACROSS CENTRAL AND SOUTHERN VERMONT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE FOR THUNDERSTORM DEVELOPMENT SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
108 PM EDT TUE JUL 7 2009
VTZ008-010>012-018-019-071800-
EASTERN ADDISON VT-EASTERN RUTLAND VT-ORANGE VT-WASHINGTON VT-
WESTERN RUTLAND VT-WINDSOR VT-
108 PM EDT TUE JUL 7 2009
...STRONG THUNDERSTORMS WILL AFFECT ADDISON...ORANGE...RUTLAND...
WASHINGTON AND WINDSOR COUNTIES...
AT 104 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM BRAINTREE
TO MENDON TO MT. TABOR...MOVING NORTHEAST AT 15 MPH. VERY HEAVY RAIN
HAS FALLEN IN SOUTHERN RUTLAND COUNTY IN THE HEADWATERS OF MILL
BROOK...NEAR DANBY FOUR CORNERS.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR SHREWSBURY...AND EAST WALLINGFORD AROUND
115 PM...RUSSELLVILLE...STOCKBRIDGE...AND GIFFORD WOODS STATE PARK
AROUND 120 PM...WEST BROOKFIELD...NORTH SHREWSBURY...AND BRAINTREE
AROUND 125 PM...MT. HOLLY AND KILLINGTON AROUND 130 PM.
LAT...LON 4330 7299 4330 7305 4362 7300 4403 7284
4418 7233 4379 7245 4340 7251 4329 7288
4330 7296 4327 7298
HANSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
113 PM EDT TUE JUL 7 2009
NYZ026>031-034-035-087-071800-
EASTERN CLINTON NY-EASTERN ESSEX NY-NORTHERN FRANKLIN NY-
NORTHERN ST. LAWRENCE NY-SOUTHEASTERN ST. LAWRENCE NY-
SOUTHERN FRANKLIN NY-SOUTHWESTERN ST. LAWRENCE NY-WESTERN CLINTON NY-
WESTERN ESSEX NY-
113 PM EDT TUE JUL 7 2009
...SCATTERED THUNDERSTORMS WILL AFFECT CLINTON...ESSEX...FRANKLIN AND
ST. LAWRENCE COUNTIES THIS AFTERNOON...
AT 113 PM EDT...THUNDERSTORMS WERE LOCATED NEAR CRANBERRY
LAKE....SARANAC LAKE AND RUSSELL...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 30 MPH...SMALL HAIL AND VERY HEAVY RAIN WILL FALL FROM
THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.
STORMS WILL BE NEAR CRANBERRY LAKE AROUND 115 PM...CONIFER AROUND
130 PM...PIERCEFIELD AND COLTON AROUND 145 PM AND TUPPER LAKE AROUND
200 PM.
TAKE COVER IF THREATENING WEATHER APPROACHES.
LAT...LON 4445 7579 4446 7580 4449 7579 4471 7546
4476 7342 4421 7338 4408 7428 4411 7429
4406 7491 4441 7582SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
154 PM EDT TUE JUL 7 2009
VTZ006>008-010-071900-
CALEDONIA VT-LAMOILLE VT-ORANGE VT-WASHINGTON VT-
154 PM EDT TUE JUL 7 2009
...STRONG THUNDERSTORMS WILL AFFECT CALEDONIA...LAMOILLE...ORANGE AND
WASHINGTON COUNTIES...
AT 153 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM WATERBURY
CENTER TO MIDDLESEX TO NORTHFIELD FALLS...MOVING EAST AT 10 MPH.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE STORMS WILL BE NEAR MIDDLESEX CENTER AROUND 200 PM...SOUTH
BARRE AROUND 215 PM...MOUNT WORCESTER AROUND 230 PM...KENTS CORNER
AROUND 245 PM AND CALAIS AROUND 300 PM.
LAT...LON 4450 7236 4433 7223 4412 7219 4413 7265
4430 7271 4443 7279
HANSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
202 PM EDT TUE JUL 7 2009
NYZ026-027-029>031-034-087-071900-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WESTERN CLINTON NY-WESTERN ESSEX NY-
202 PM EDT TUE JUL 7 2009
...STRONG THUNDERSTORMS WILL AFFECT CLINTON...ESSEX...FRANKLIN AND
ST. LAWRENCE COUNTIES OF NEW YORK THROUGH 3 PM...
AT 159 PM EDT...STRONG THUNDERSTORMS WERE NEAR HOPKINTON AND
HORSESHOE LAKE NEW YORK...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR TUPPER LAKE AROUND 200 PM...NICHOLVILLE
AROUND 215 PM...DICKINSON AROUND 230 PM...SARANAC LAKE AROUND 245 PM
AND LAKE PLACID AROUND 300 PM.
EXPECT FREQUENT LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
LAT...LON 4487 7412 4421 7376 4408 7428 4411 7429
4408 7459 4467 7492SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
223 PM EDT TUE JUL 7 2009
NYZ028-030-031-034-035-VTZ001-002-005-006-009-011-012-016>019-071915-
EASTERN ADDISON VT-EASTERN CHITTENDEN VT-EASTERN CLINTON NY-
EASTERN ESSEX NY-EASTERN FRANKLIN VT-EASTERN RUTLAND VT-GRAND ISLE
VT-LAMOILLE VT-SOUTHERN FRANKLIN NY-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
223 PM EDT TUE JUL 7 2009
...THUNDERSTORMS WILL MOVE OUT OF THE ADIRONDACKS AND DEVELOP IN
THE CHAMPLAIN VALLEY THROUGH 4 PM...
AT 223 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
PEASLEEVILLE NEW YORK...MOVING NORTHEAST AT 15 MPH. OTHER STORMS
WERE DEVELOPING SOUTH OF MIDDLEBURY IN VERMONT.
HEAVY RAIN...WIND GUSTS TO 30 MPH...SMALL HAIL AND OCCASIONAL
LIGHTNING ARE POSSIBLE WITH THESE STORMS.
THE STORM IN NEW YORK STORM WILL BE NEAR HARKNESS AROUND 230
PM...PERU AROUND 245 PM...EXIT 35 I87 AROUND 300 PM THEN PLATTSBURGH
AND THE WEST SHORE OF NORTHERN LAKE CHAMPLAIN AROUND 315 PM.
IF ON THE LAKE SEEK SAFE HARBOR NOW.
IF OUTDOORS...MOVE INSIDE WHEN A THUNDERSTORM APPROACHES.
LAT...LON 4502 7280 4419 7297 4375 7294 4388 7431
4392 7434 4398 7426 4411 7429 4411 7443
4422 7437 4465 7383 4500 7358PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
348 PM EDT TUE JUL 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 4 N WILLSBORO 44.43N 73.40W
07/07/2009 E1.00 INCH ESSEX NY PUBLIC
ALSO STRONG GUSTY WINDS
&&
GERALDMThe Burlington radar (KCXX), 8 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
2 hail. Local standard time, as filed.
Nickel size hail reported.
Nickel size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2009Every state in 2009This day in weather historyWarnings in Vermont, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173267, 173266.